Alert archive / Mississippi / Flash Flood Warnings in 2024

Flash Flood Warning 55, NWS Jackson, MS

July 21, 20246 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 21, 2024, 4:15 PM CDT for 6 counties in Mississippi. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2024, 4:15 PM CDT (21:15 UTC)
Expired
Jul 21, 2024, 6:38 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Clarke County, MS, Jasper County, MS, Lauderdale County, MS, Newton County, MS, Scott County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 74 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 4:49 PM CDTFLASH FLOOD1 Nw Russell, MSFlash flooding over Charlie Dunn road near homes via social media.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2024-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2024-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1341 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

874 
WGUS54 KJAN 212115
FFWJAN
MSC023-061-075-101-123-129-220015-
/O.NEW.KJAN.FF.W.0055.240721T2115Z-240722T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
415 PM CDT Sun Jul 21 2024

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southeastern Scott County in central Mississippi...
  Smith County in central Mississippi...
  Northern Clarke County in east central Mississippi...
  Jasper County in east central Mississippi...
  Lauderdale County in east central Mississippi...
  Southern Newton County in east central Mississippi...

* Until 715 PM CDT.

* At 415 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 1 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Meridian, Newton, Bay Springs, Raleigh, Collinsville, Marion, 
  Nellieburg, Stonewall, Toomsuba, Hickory, Enterprise, Lauderdale, 
  Mize, Chunky, Louin, Pachuta, Montrose, Sylvarena, Rose Hill and 
  Garlandville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3178 8965 3205 8966 3232 8932 3257 8839
      3216 8844 3179 8958

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

sas20
2 follow-up statements
274 
WGUS74 KJAN 212209
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
509 PM CDT Sun Jul 21 2024

MSC061-101-123-129-212219-
/O.CAN.KJAN.FF.W.0055.000000T0000Z-240722T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper MS-Newton MS-Scott MS-Smith MS-
509 PM CDT Sun Jul 21 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN SCOTT, SMITH, 
JASPER AND SOUTHERN NEWTON COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

&&

LAT...LON 3257 8839 3216 8844 3201 8891 3243 8892

$$

MSC023-075-220015-
/O.CON.KJAN.FF.W.0055.000000T0000Z-240722T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clarke MS-Lauderdale MS-
509 PM CDT Sun Jul 21 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT THIS 
EVENING FOR NORTHERN CLARKE AND LAUDERDALE COUNTIES...

At 509 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. Additional rainfall amounts of 1 to 2 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Meridian, Collinsville, Marion, Nellieburg, Stonewall, Toomsuba, 
  Enterprise, Lauderdale, Pachuta, Zero, Sable, Savoy, Causeyville, 
  Middleton, Snell, Meehan, Alamucha, Suqualena and Kewanee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3257 8839 3216 8844 3201 8891 3243 8892

FLASH FLOOD...RADAR INDICATED

$$

sas20
904 
WGUS74 KJAN 212338
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
638 PM CDT Sun Jul 21 2024

MSC023-075-212348-
/O.CAN.KJAN.FF.W.0055.000000T0000Z-240722T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clarke MS-Lauderdale MS-
638 PM CDT Sun Jul 21 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN CLARKE AND 
LAUDERDALE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3257 8839 3216 8844 3201 8891 3243 8892

$$

sas20

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 12:44 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 21, 12:44 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1244 PM CDT Sun Jul 21 2024

...New AVIATION...

.MESOSCALE UPDATE...
Issued at 1010 AM CDT Sun Jul 21 2024

Convection have moved out or dissipated within the last hour or
so. Dewpoints across the east/southeast were in the mid to upper
70s, which is still brutal for temps in the mid 80s. There were a
few breaks in the clouds, so looking for some brief warming.
Otherwise, models show convection returning by early afternoon.
Made some small adjustments to pops to account for the break. No
other real changes to the short term forecast.

&&

.DISCUSSION...
Issued at 426 AM CDT Sun Jul 21 2024

Today through Tonight...

Early morning water vapor/RAP analysis indicate stagnant trough
axis centered over the MS Valley to Gulf Coast, driven by Rex
Block synoptic pattern locked in. The main corridor of the
vertically stacked low is analyzed over the Hudson Bay but is
progged to swing to the east today. Deep ridging persists in the
Desert Southwest to SoCal, Rockies to the Interior Plains/Prairie
Provinces of Canada. Subtropical ridge remains in the southwestern
Atlantic, Bahamas into the eastern Gulf of Mexico. Shortwave
trough is analyzed in water vapor imagery & evening synoptic
analysis in the Mid-West. This wave will slowly sink southward
through the aftn to evening & slightly close off before enough
positive vorticity advection (PVA) lifts it back northeast into the
morning hours. Heavy rain potential persists today, especially with
precipitation developing early, but HREF probs > 3 inches
have shifted slightly to the south of the I-20 corridor today, so
trimmed the "Limited" flood graphic for today to focus along & south
of a line from Franklin-Tensas parishes in LA to Warren-Rankin-Leake-
Neshoba-Noxubee & into Hwy 82 but east of I-55 into early next week.
The mesoscale features remain the same: light to chaotic propagation
vectors, >90th percentile precipitable water (PWs) southeast of the
Natchez Trace/tropical airmass & deep warm cloud depth >14.5-15kft.
This is progged to persist into the aftn to evening hours. Any areas
that have seen recent rain may have more responsive soils & lower
flash flood guidance (FFGs) for faster, sufficient runoff,
especially in low-lying & urban areas, so localized flash flooding
remains possible.

Drier air is analyzed in GOES East total PWs <1.5 inches northwest
of the Natchez Trace, so rain & any storm chances will be at a
minimum in the Delta. Highs will be near to seasonably cool in the
upper 80s to low 90s northwest of the Natchez Trace, where rain
chances will be more limited. Lows will be seasonable in the upper
60s to low 70s. Some patchy fog is possible in areas this morning &
again into tonight, especially in areas that receive sufficient
rainfall. Dense fog chances have been mostly at a minimum. Light
flow should preclude severe chances but a stronger storm or two
can't be ruled out. /DC/

Monday through Sunday...

Not to sound like a broken record but...not much has changed
throughout the longterm period. We will remain in this stagnant
pattern full of rain chances everyday, with variable intensity
and coverage, as tropical moisture and multiple rounds of
shortwave energy continues to flow into the southeastern states.

Through the longterm our area will be situated in between an upper
level trough across the central states with an associated stalled
front and ridging over the southeastern states resulting in a
southwesterly flow with a steady stream of tropical moisture
across the region. While most rain chances will be diurnally
driven, this frontal boundary will often be influenced by rounds
shortwave energy of a low pressure system as it makes its way
through the Mid-West, which will provide shortwave energy and
forcing to help keep rain chances constant. With ample amounts of
deep moisture in the atmosphere, rainfall will be efficient with
areas of heavy downpours at times with several inches possible
over a short amount of time. Thus, a "Limited" flash flooding
threat will continue into mid-week for areas south of I-20 and
portions of the northeast. The coverage of the "Limited" graphic
will be reevaluated day-to-day to include or exclude areas as
needed. As for heat, consistent cloud cover and rain chances will
keep the heat in check keeping max temps well below climo for this
time of the year.

By late week, the pattern does begin to change with high pressure
expanding into the Gulf, possibly signaling a change in the rainy
pattern the Gulf Coast region has been stuck in. /KVP/

&&

.AVIATION...
(18Z TAFS)
Issued at 1244 PM CDT Sun Jul 21 2024

Patchy MVFR ceilings remain across parts of south MS and central
LA with VFR conditions elsewhere. SHRA and TS are currently
developing across central and south MS and will becoming more
numerous through the afternoon, bringing brief ceiling and
visibility reductions at times in heavier rain...mainly southeast
of GLH and GWO. Coverage of rain will diminish this evening with
another round of low stratus and/or fog possible overnight into
Sunday morning, especially across south MS and central LA. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  88  72  86 /  30  80  60  70
Meridian      71  89  70  88 /  40  90  60  70
Vicksburg     72  88  72  86 /  20  70  70  70
Hattiesburg   73  88  73  90 /  50  90  40  70
Natchez       72  87  71  85 /  40  80  60  70
Greenville    71  88  71  83 /  10  50  60  70
Greenwood     71  88  71  84 /  10  60  60  70

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

07/DC/KVP/DL

In the hours before

Special weather statement, Jul 21, 1:17 PM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
117 PM CDT Sun Jul 21 2024

MSZ073-211900-
Lamar MS-
117 PM CDT Sun Jul 21 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LAMAR COUNTY THROUGH 200
PM CDT...

At 117 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Pine Burr, or 12 miles west of Purvis, moving east
at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hattiesburg, Purvis, Oak Grove, and Pine Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3111 8966 3126 8965 3132 8935 3110 8935
TIME...MOT...LOC 1817Z 270DEG 10KT 3120 8960

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DL
Special weather statement, Jul 21, 3:06 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
306 PM CDT Sun Jul 21 2024

MSZ057-212100-
Jasper MS-
306 PM CDT Sun Jul 21 2024

...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY THROUGH 400 PM
CDT...

At 306 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Vernon, or 7 miles southeast of Bay Springs,
moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Bay Springs, Turnerville, and Vernon around 310 PM CDT.
  Paulding around 325 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3181 8932 3222 8932 3222 8892 3183 8891
TIME...MOT...LOC 2006Z 214DEG 18KT 3189 8920

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SAS
Special weather statement, Jul 21, 3:11 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
311 PM CDT Sun Jul 21 2024

MSZ050-051-056-212115-
Scott MS-Smith MS-Newton MS-
311 PM CDT Sun Jul 21 2024

...STRONG THUNDERSTORMS WILL IMPACT NEWTON...NORTHEASTERN SMITH AND
EASTERN SCOTT COUNTIES THROUGH 415 PM CDT...

At 311 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Pineville, or 11 miles southeast of Forest, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Lake and Roberts around 320 PM CDT.
  Lawrence around 325 PM CDT.
  Newton around 335 PM CDT.
  Conehatta around 345 PM CDT.
  Decatur around 355 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3222 8932 3208 8932 3204 8942 3215 8958
      3258 8939 3258 8892 3223 8891
TIME...MOT...LOC 2011Z 214DEG 18KT 3221 8939

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SAS
Special weather statement, Jul 21, 3:39 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
339 PM CDT Sun Jul 21 2024

MSZ055-056-212145-
Smith MS-Simpson MS-
339 PM CDT Sun Jul 21 2024

...STRONG THUNDERSTORMS WILL IMPACT SIMPSON AND SOUTHERN SMITH
COUNTIES THROUGH 445 PM CDT...

At 339 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Shivers, or 11 miles southwest of Magee, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Magee and Sanatorium around 345 PM CDT.
  Martinville around 355 PM CDT.
  Mize around 400 PM CDT.
  Raleigh and Center Ridge around 410 PM CDT.
  Sylvarena around 420 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3177 9013 3177 9011 3179 9011 3205 8988
      3205 8973 3207 8973 3208 8932 3181 8932
      3176 9013
TIME...MOT...LOC 2039Z 244DEG 35KT 3179 8990

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SAS
Special weather statement, Jul 21, 3:53 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
353 PM CDT Sun Jul 21 2024

MSZ046-052-058-212145-
Kemper MS-Lauderdale MS-Clarke MS-
353 PM CDT Sun Jul 21 2024

...STRONG THUNDERSTORMS WILL IMPACT KEMPER...CLARKE AND LAUDERDALE
COUNTIES THROUGH 445 PM CDT...

At 352 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blackwater to 6 miles south of Snell.
Movement was east at 30 mph.

HAZARD...Heavy Rainfall.

SOURCE...Radar indicated.

IMPACT...Localized flooding of roadways, especially urban and low
         lying areas.

Strong thunderstorms will be near...
  Toomsuba, Lauderdale, Tamola, Alamucha, and Kewanee around 355 PM
  CDT.
  Porterville around 400 PM CDT.
  Electric Mills around 410 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3200 8846 3200 8891 3271 8890 3293 8835
TIME...MOT...LOC 2052Z 254DEG 28KT 3266 8861 3210 8846

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

SAS

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:57 PM CDTSpecial Weather StatementJANMarion33 min
Jul 20, 9:02 PM CDTFlash Flood WarningJANMarion108 min
Jul 21, 1:17 PM CDTSpecial Weather StatementJANLamar43 min
Jul 21, 2:03 PM CDTFlash Flood WarningJANRankin2 hr
Jul 21, 3:06 PM CDTSpecial Weather StatementJANJasper54 min
Jul 21, 3:11 PM CDTSpecial Weather StatementJANNewton64 min
Jul 21, 3:39 PM CDTSpecial Weather StatementJANSimpson, Smith66 min
Jul 21, 3:53 PM CDTSpecial Weather StatementJANClarke, Kemper, Lauderdale52 min
Jul 21, 4:05 PM CDTSevere Thunderstorm WarningJANKemper27 min
Jul 21, 4:54 PM CDTSpecial Weather StatementJANJefferson Davis, Lawrence, Lincoln, Simpson66 min
Jul 21, 5:56 PM CDTSpecial Weather StatementJANLawrence, Lincoln64 min

Nearby

Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.